PDA

View Full Version : Plaquenil and Eyes



cathyj
10-24-2007, 08:54 AM
I have been on Plaquenil for right at 7 months. I'm really not sure that it has helped anything. I still have pain almost everyday, but now I have what I consider a real eye problem. My eyes are so dry its driving me crazy. I started taking fish oil and I use lubricating drops all day long to no avail. My vision, especially distances is blurred. I've told all three of my doctors and I suggested it might be the plaquenil, but everyone of them said it wasn't likely. I've also had a couple of ocular migraines (per the opthamologist) where I was seeing zigzag flashing lights and this is something I've never had before. I looked online and everywhere it says that Plaquenil can cause these visual disturbances....don't these doctors read this stuff? My question is, if I go off of the plaquenil...can I simply stop taking it? Or do I need to wean myself off? If anyone has experience stopping it, please let me know.

Saysusie
10-24-2007, 11:20 AM
What is your dosage of Plaquenil? The reasons your doctors are doubting that your eye problems are due to Plaquenil is because the damage caused by Plaquenil is usually to the retina and Plaquenil has a very low potential to cause damage to the retina, known as Plaquenil retinopathy, if the dosage prescribed is 400 mg per day or less. This daily dose is known to be very safe in terms of retinopathy. However, most patients are still followed by ophthalmologists to evaluate for the rare possibility of retinopathy.
When quinine medications were first used for rheumatic diseases, the major concern at that time was problems caused by chloroquine, the predecesor to hydroxychloroquine (Plaquenil). It was much more toxic to the retina and much more likely to cause permanent visual problems. Hydroxychloroquine, on the other hand, is much less toxic to the retina and there have been fewer reported eye problems.
However, if you have developed retinopathy, the symptoms are "blind spots" in your central or para-central vision. Other symptoms include flashes of light, light sensitivity, and night-blindness (however, some of these symptoms can be attributed to other causes also).

Lupus itself can cause eye or eyelid problems but fortunately serious ocular problems are not the rule. Lupus may be cause of corneal problems and 1/3 of Lupus patients may have an associated dry eye syndrome (described below). There is also a risk of retinal blood vessel problems which could lead to decreased vision. Due to these potential eye problems, a yearly examination would be recommended.

Also, many of us suffer from "Lupus Headaches". These headaches are a a migrainous-like headache. In studying Lupus Headaches, researchers found that there were changes in the circulation of the back part of the brain where the visual part of the cortex is located. Patients with Lupus Headaches experienced visual hallucinations typical of what have been called “fortification spectres” (jagged lines that resemble an aerial view of ancient fortifications). Some patients reported flashing white lights in their visual field. Often, patients begin their illness with these migrainous headaches, preceding several months of all other organ system involvement due to lupus. Some symptoms of Lupus Headaches include loss of strength and energy, painful sensitivity to sight and sound, whiteness of the face or head, shivers, irritability and a variety of intellectual disturbances including difficulty concentrating, reading, writing, speaking, and blurred vision and nausea.
People with lupus get these migraine-type headaches two times as much as the normal population. Some patients report headache problems going as far back as their teenage years.
Usually, the frequency and severity of the migrainous headaches in SLE get better as other symptoms of the disease improves with treatment. Lupus migraine headache are treated with 20-60 mg of prednisone each day for a week. The prednisone helps lupus headache but not normal migraine headaches. Patients who had Antiphospholipid antibodies in the blood were more likely to have lupus headache.

With reference to the dryness in your eyes, as I mentioned earlier, this can be caused by Lupus and/or an overlap disease known as Sojgren's Syndrome. Söjgren's syndrome is a chronic autoimmune disorder in which the glands that produce tears and saliva do not function correctly.
The disease may lead to eye and mucosal dryness.Sjögren's syndrome can occur alone or in association with other autoimmune diseases, most commonly systemic lupus erythematosus (SLE) and rheumatoid arthritis (RA). The symptoms most associated with Sjögren's syndrome are oral (mouth) dryness, known as xerostomia and eye dryness. Other oral symptoms that may be present include: burning of the tongue, cracking of the tongue, increased dental caries (cavities), trouble swallowing, difficulty speaking without the use of continued lubrication.

Before considering the discontinuation of your Plaquenil, it would be advisable to find out exactly what is causing your eye problems!. In answer to your question, however, Plaquenil is one of the drugs that does not have adverse affects when you discontinue its use!

I hope that I've been helpful
Peace and Blessings
Saysusie

cathyj
10-24-2007, 12:29 PM
Thank you, you've been very helpful!!!!!

Saysusie
10-25-2007, 09:19 AM
:lol:

ana
11-11-2007, 02:13 PM
Hi Cathy,

I have been on plaquinel 21 years, and was recently taken off of it due to a visual abnormality that is most likely permanent. Most of the 20 years I was on 200mg plaquenil (I weigh 95lbs). Despite your doctor's lack of concern, I would insist on eye exams AND visual fields at least every 6 months if you stay on the drug. It doesn't make a difference the odds when you're the one person who gets it. Most doctors I have encountered are very unconcerned about its potential threat, one even called plaquenil toxicity "An old wives tale." Thus, my eyes were not checked as closely as they might have been. Be an advocate for yourself.

Thanks for the post,

ana